Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 70, NWS Melbourne, FL

July 18, 2007Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 18, 2007, 4:08 PM EDT for Volusia County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2007, 4:08 PM EDT (20:08 UTC)
Expired
Jul 18, 2007, 4:45 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 125 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 182009
SVRMLB
FLC127-182115-
/O.NEW.KMLB.SV.W.0070.070718T2008Z-070718T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
408 PM EDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VOLUSIA COUNTY IN FLORIDA.

* UNTIL 515 PM EDT

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ABOUT
  3 MILES SOUTHEAST OF DE LEON SPRINGS...OR OVER GLENWOOD AND DELAND
  ...AND WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  LAKE WOODRUFF...CONRAD...BARBERVILLE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2896 8127 2913 8115 2922 8131 2920 8145
      2907 8145 2898 8136

$$


CRISTALDI
2 follow-up statements
000 
WWUS52 KMLB 182025
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
424 PM EDT WED JUL 18 2007

FLC127-182115-
/O.CON.KMLB.SV.W.0070.000000T0000Z-070718T2115Z/
VOLUSIA FL-
424 PM EDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL VOLUSIA COUNTY...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GLENWOOD...JUST WEST 
OF DELAND...MOVING SOUTHWEST AT 5 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN 
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING 
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES 
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP 
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

LAT...LON 2896 8127 2913 8115 2922 8131 2920 8145
      2907 8145 2898 8136

$$

KELLY
000 
WWUS52 KMLB 182045
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
445 PM EDT WED JUL 18 2007

FLC127-182055-
/O.CAN.KMLB.SV.W.0070.000000T0000Z-070718T2115Z/
VOLUSIA FL-
445 PM EDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN VOLUSIA COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2896 8127 2913 8115 2922 8131 2920 8145
      2907 8145 2898 8136

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:25 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 18, 2:25 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT WED JUL 18 2007

.DISCUSSION...
CURRENTLY-TONIGHT...A LITTLE MORE TRADITIONAL LOOKING CONVECTIVE
PATTERN FOR A LOW LEVEL RIDGE AXIS ACROSS CENTRAL FLORIDA.  A FEW
STORMS HAVE FIRED IN THE NORMAL MOISTURE CONVERGENCE AREAS...BUT
TODAY THEY ARE ALONG THE EAST AND WEST COAST SEA BREEZE BOUNDARIES
RATHER THAN ALONG THE I-4 CORRIDOR.  THIS SHOULD ALLOW FOR THE
EAST/WEST COLLISION TO OCCUR MORE DOWN THE SPINE OF THE PENINSULA...
PROBABLY ORIENTED FROM OUR NORTHERN INTERIOR TO WEST OF THE
KISSIMMEE RIVER.

SOME CELLS HAVE BEEN POPPING UP NEAR INLAND LAKES SO THIS MAY HELP TO
RELEASE SOME INSTABILITY BEFORE THE COLLISION OCCURS.  STILL EXPECT
SOME STORMS WILL BE STRONG AND HAVE A LOW END CHANCE FOR SEVERE
WINDS/HAIL.

HAVE GONE WITH SMALL EVENING POPS EXCEPT ALONG THE SOUTHEAST PORTION
OF THE COAST.

THU...STRONG ANTICYCLONE ATOP THE CENTRAL PENINSULA WILL BEGIN TO
WEAKEN THU AFTERNOON AS A SHORT WAVE TROUGH/VORT LOBE MOVES INTO GA.
MEANWHILE...EXTREMELY WEAK FLOW ASSOCIATED WITH THE LOW-LEVEL RIDGE
WILL LEAD TO THE DEVELOPMENT OF A WELL-DEFINED SEA BREEZE BOUNDARY.
THIS BOUNDARY WILL SERVE AS THE PRIMARY FOCUS FOR ISOLATED-SCATTERED
AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY AS IT PROPAGATES WESTWARD
ACROSS THE AREA. ALTHOUGH WIDESPREAD STRONG TO SEVERE STORMS ARE NOT
EXPECTED...ISOLATED CELLS WILL CERTAINLY BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...VERY HEAVY RAINFALL...STRONG WIND GUSTS AND
SMALL HAIL.

FRI...ANTICYCLONE WILL CONTINUE TO SLIDE WESTWARD INTO THE GULF OF
MEXICO AS THE NEXT SHORTWAVE MOVING THROUGH THE NORTHEAST AMPLIFIES
THE PERSISTENT EASTERN LONGWAVE TROUGH. FALLING HEIGHTS WILL HELP TO
STEEPEN LAPSE RATES AND WITH PWATS GENERALLY AROUND 1.9
INCHES...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE AGAIN
EXPECTED TO DEVELOP.

SAT-WED...A RETURN TO A MORE ACTIVE PATTERN IS EXPECTED THROUGH THE
WEEKEND AND INTO NEXT WEEK. STATIONARY FRONT EXTENDING FROM A
WEAKENING AREA OF LOW PRESSURE IN THE CANADIAN MARITIMES WILL SETTLE
ACROSS GA OR NORTHERN FL AS A SURFACE HIGH BUILDS ACROSS THE OHIO
VALLEY. SEVERAL VORTS ROUNDING THE BASE OF THE TROUGH COUPLED WITH
THE DEEPER MOISTURE ASSOCIATED WITH THE STALLED FRONT WILL PRODUCE
ABOVE AVERAGE RAIN CHANCES THROUGH THE PERIOD...MAINLY ACROSS THE
NORTHERN COUNTIES. FURTHER DOWN THE LINE...MODELS EXHIBITING A LARGE
AMOUNT OF VARIABILITY MON-WED WITH REGARDS TO THE EVOLUTION OF THE
EASTERN TROUGH AND ITS INFLUENCE ON THE LOCATION OF THE WESTERN
ATLANTIC RIDGE.

&&

.AVIATION...GENERALLY EXPECT ISOLATED STORMS WITH MFVR CONDITIONS
ALONG THE COAST.  THE WEATHER AT INTERIOR SITES SHOULD DEPEND ON
WHERE THE SEA BREEZE COLLISION OCCURS.  WITH THE RIDGE ACROSS
CENTRAL FLORIDA...THIS USUALLY OCCURS CLOSE TO THE I-4 CORRIDOR SO
KSFB-KMCO MIGHT HAVE THE HIGHEST CHANCE FOR STRONG STORMS WITH IFR
CONDITIONS.

&&

.MARINE...RIDGE ACROSS THE WATERS WILL KEEP WINDS AT OR BELOW 10
KNOTS.  SOME EAST SWELL WAS KEEPING SEA HEIGHTS AT 2 TO 3 FEET.  DO
NOT SEE MUCH PUSH OF SHOWERS/STORMS TO THE NORTHEAST NORTH OF
CANAVERAL...SO MAINLY JUST EXPECTING ISOLATED SHOWER/STORMS
OVERNIGHT...ESPECIALLY NEAR THE GULF STREAM.

LOW-LEVEL RIDGE AXIS WILL GENERALLY REMAIN ACROSS THE COASTAL
WATERS...RESULTING IN LIGHT WINDS AND FAVORABLE BOATING CONDITIONS
THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  94  75  92 /  20  30  10  30
MCO  76  94  75  94 /  20  40  10  40
MLB  75  91  75  92 /  20  30  10  30
VRB  74  91  74  92 /  10  20  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....HIRSCH
Hazardous weather outlook, Jul 18, 11:59 AM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1159 AM EDT WED JUL 18 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
182200-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1159 AM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED STORMS ARE EXPECTED TO FORM ALONG THE EAST COAST SEA
BREEZE EARLY THIS AFTERNOON. OUTFLOW BOUNDARIES FROM THESE STORMS
SHOULD HELP TO PUSH THE EAST COAST SEA BREEZE INLAND...WHICH WILL
IGNITE ADDITIONAL STORMS THROUGH LATE AFTERNOON. A FEW STORMS
WILL BECOME STRONG WITH FREQUENT LIGHTNING AND WIND GUSTS TO 40
MPH. THERE IS ALSO A SMALL CHANCE FOR SEVERE STORMS...ESPECIALLY
WHERE THE EAST AND WEST COAST SEA BREEZE BOUNDARIES COLLIDE DOWN
THE CENTER OF THE PENINSULA. FREQUENT TO EXCESSIVE LIGHTNING...DAMAGING
WINDS AND LARGE HAIL COULD OCCUR IN THESE AREAS DURING THE LATE
AFTERNOON OR EARLY EVENING.

...FLOOD IMPACT...
SLOW STORM MOVEMENT WILL ALLOW HEAVY RAIN FROM STRONGER STORMS TO
PRODUCE SHORT TERM PONDING OF WATER IN POORLY DRAINED AREAS...MAINLY
ALONG AND WEST OF INTERSTATE 4 LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY

In the hours before

Special weather statement, Jul 18, 3:55 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
355 PM EDT WED JUL 18 2007

FLZ046-182045-
SEMINOLE-
355 PM EDT WED JUL 18 2007

...STRONG THUNDERSTORM AFFECTING EASTERN SEMINOLE COUNTY...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER GENEVA.  THE STORM WAS NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY
Special weather statement, Jul 18, 4:03 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
403 PM EDT WED JUL 18 2007

FLZ041-182045-
INLAND VOLUSIA COUNTY-
403 PM EDT WED JUL 18 2007

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN VOLUSIA COUNTY...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER DE LAND.  THE STORM WAS NEARLY STATIONARY.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP WESTWARD WITH THE SEA
BREEZE BOUDNARY TOWARD THE SAINT JOHNS RIVER AND PIERSON.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:52 PM EDTSevere Thunderstorm WarningMLBOrange53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.